The Membership Problem for Regular Expressions with Unordered Concatenation and Numerical Constraints

  • Dag Hovland
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7183)

Abstract

We study the membership problem for regular expressions extended with operators for unordered concatenation and numerical constraints. The unordered concatenation of a set of regular expressions denotes all sequences consisting of exactly one word denoted by each of the expressions. Numerical constraints are an extension of regular expressions used in many applications, e.g. text search (e.g., UNIX grep), document formats (e.g. XML Schema). Regular expressions with unordered concatenation and numerical constraints denote the same languages as the classical regular expressions, but, in certain important cases, exponentially more succinct. We show that the membership problem for regular expressions with unordered concatenation (without numerical constraints) is already NP-hard. We show a polynomial-time algorithm for the membership problem for regular expressions with numerical constraints and unordered concatenation, when restricted to a subclass called strongly 1-unambiguous.

Keywords

Regular Expressions Automata Numerical Constraints Unordered Concatenation Interleaving XML SGML 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bezem, M., Klop, J.W., de Vrijer, R. (eds.): Term Rewriting Systems. Cambridge University Press (2003), http://www.cs.vu.nl/~terese
  2. 2.
    Brggemann-Klein, A.: Compiler-construction tools and techniques for SGML parsers: Difficulties and solutions (May 1994), http://xml.coverpages.org/brugg-standardEP-ps.gz
  3. 3.
    Brüggemann-Klein, A.: Regular expressions into finite automata. Theoretical Computer Science 120(2), 197–213 (1993)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brüggemann-Klein, A.: Unambiguity of Extended Regular Expressions in SGML Document Grammars. In: Lengauer, T. (ed.) ESA 1993. LNCS, vol. 726, pp. 73–84. Springer, Heidelberg (1993)CrossRefGoogle Scholar
  5. 5.
    Brüggemann-Klein, A., Wood, D.: One-unambiguous regular languages. Information and Computation 140(2), 229–253 (1998)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Cook, S.A.: The complexity of theorem-proving procedures. In: STOC, pp. 151–158. ACM (1971)Google Scholar
  7. 7.
    Gelade, W.: Succinctness of Regular Expressions with Interleaving, Intersection and Counting. In: Ochmański, E., Tyszkiewicz, J. (eds.) MFCS 2008. LNCS, vol. 5162, pp. 363–374. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  8. 8.
    Gelade, W., Gyssens, M., Martens, W.: Regular Expressions with Counting: Weak versus Strong Determinism. In: Královič, R., Niwiński, D. (eds.) MFCS 2009. LNCS, vol. 5734, pp. 369–381. Springer, Heidelberg (2009), http://lrb.cs.uni-dortmund.de/~martens/data/mfcs09-appendix.pdf CrossRefGoogle Scholar
  9. 9.
    Gelade, W., Martens, W., Neven, F.: Optimizing Schema Languages for XML: Numerical Constraints and Interleaving. In: Schwentick, T., Suciu, D. (eds.) ICDT 2007. LNCS, vol. 4353, pp. 269–283. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  10. 10.
    Gelade, W., Martens, W., Neven, F.: Optimizing schema languages for XML: Numerical constraints and interleaving. SIAM J. Comput. 38(5), 2021–2043 (2009)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Ghelli, G., Colazzo, D., Sartiani, C.: Linear time membership for a class of XML types with interleaving and counting. In: PLAN-X (2008)Google Scholar
  12. 12.
    Ghelli, G., Colazzo, D., Sartiani, C.: Linear time membership in a class of regular expressions with interleaving and counting. In: Shanahan, J.G., Amer-Yahia, S., Manolescu, I., Zhang, Y., Evans, D.A., Kolcz, A., Choi, K.S., Chowdhury, A. (eds.) CIKM, pp. 389–398. ACM (2008)Google Scholar
  13. 13.
    Greibach, S.A.: Remarks on blind and partially blind one-way multicounter machines. Theor. Comput. Sci. 7, 311–324 (1978)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Hovland, D.: Regular Expressions with Numerical Constraints and Automata with Counters. In: Leucker, M., Morgan, C. (eds.) ICTAC 2009. LNCS, vol. 5684, pp. 231–245. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  15. 15.
    Hovland, D.: Feasible Algorithms for Semantics — Employing Automata and Inference Systems. Ph.D. thesis, Universitetet i Bergen (2010), http://hdl.handle.net/1956/4325
  16. 16.
    ISO 8879. Information processing — text and office systems — standard generalized markup language (SGML) (October 1986)Google Scholar
  17. 17.
    Kilpeläinen, P., Tuhkanen, R.: Regular expressions with numerical occurrence indicators - preliminary results. In: Kilpeläinen, P., Päivinen, N. (eds.) SPLST, pp. 163–173. University of Kuopio, Department of Computer Science (2003)Google Scholar
  18. 18.
    Kilpeläinen, P., Tuhkanen, R.: Towards efficient implementation of XML schema content models. In: Munson, E.V., Vion-Dury, J.Y. (eds.) ACM Symposium on Document Engineering, pp. 239–241. ACM (2004)Google Scholar
  19. 19.
    Kilpeläinen, P., Tuhkanen, R.: One-unambiguity of regular expressions with numeric occurrence indicators. Information and Computation 205(6), 890–916 (2007)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Koch, C., Scherzinger, S.: Attribute grammars for scalable query processing on XML streams. VLDB J. 16(3), 317–342 (2007)CrossRefGoogle Scholar
  21. 21.
    Mayer, A.J., Stockmeyer, L.J.: Word problems-this time with interleaving. Inf. Comput. 115(2), 293–311 (1994)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Meyer, A.R., Stockmeyer, L.J.: The equivalence problem for regular expressions with squaring requires exponential space. In: Proceedings of FOCS, pp. 125–129. IEEE (1972)Google Scholar
  23. 23.
    Ogden, W.F., Riddle, W.E., Rounds, W.C.: Complexity of expressions allowing concurrency. In: POPL, pp. 185–194 (1978)Google Scholar
  24. 24.
    Sperberg-McQueen, C.M.: Notes on finite state automata with counters (2004), http://www.w3.org/TR/xml/
  25. 25.
    Tseitin, G.S.: On the complexity of derivation in propositional calculus. In: Studies in Constructive Mathematics and Mathematical Logic, Part 2, pp. 115–225 (1968)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Dag Hovland
    • 1
  1. 1.Department of InformaticsUniversity of OsloNorway

Personalised recommendations